Posted by Marjorie Kravitz on May 30, 1999 at 10:18:30
My 5-year-old grandson was having problems with impulsive behavior and anger that made him very difficult to deal with. After a try at behavior management [1-2-3 magic], the pediatrician suggested putting him on Ritalin. The changes have been dramatic. He is now a bright, personable child who enjoys success in everyday interactions. My question is this: how is it possible that a single dose in the morning (or regular not sustained release) results in changed behavior for the entire day? Could a nutritional deficit be the initial trigger of his problem? I am troubled at the thought of him on a lifetime of drugs and am interested in suggesting other possible interventions--vitamins, allergies, nutritional supplements. What do you advise?
Posted by HVM Ph.D. - KDK on June 01, 1999 at 14:07:12
Dear Ms. Kravitz,
Your grandson's pediatrician must have concluded that he displays Attention-Deficit/Hyperactivity Disorder (characterized by an array of symptoms in three areas: hyperactivity, inattention and/or impulsivity). You've clearly done your homework, so to speak, and understand that a single dose of regular Ritalin is entirely metabolized in approx. four hours. In light of this, why does your grandson's improved behavior and disposition persist over the entire day? It may be that, for him, 'getting off on the right foot' makes a big difference in the degree of success he achieves and in the quality of the relationships he experiences. It is unlikely that a nutritional deficit was at the root of his difficulty. Was his diet altered in any way that might help explain his improvement? A significant body of evidence suggests that youngsters can take Ritalin for long periods of time and experience no worrisome short-term or long-term side effects. In other words, if a child tolerates the medicine well, it is entirely safe. It is generally recommended, though, after a sustained period of good functioning, to have a break from the medication in order to determine the need for its continuation.